Alabama, 2010Damaging Wind in Alabama, July 23, 2010
July 23, 2010 · NWS BMX · 1 event in 1 county or zone
An isolated thunderstorm developed as the result of daytime heating.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm developed as the result of daytime heating.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 23, 5:21 PM CST, 14 minutes earlier.
Area forecast discussion, Jul 23, 5:21 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
621 PM CDT FRI JUL 23 2010
.UPDATE...FOR 00Z AVIATION.
&&
.DISCUSSION...
WE ARE IN THE MIDDLE OF THE HOTTEST DAY OF THE YEAR OVERALL FOR
CENTRAL ALABAMA...WITH SEVERAL CITIES NOW REPORTING TEMPERATURES
AT OR ABOVE 100 DEGREES. THERE ARE A FEW SHOWERS AROUND (PERHAPS A
FEW RUMBLES OF THUNDER AS WELL)...BUT THE REMAINS THE EXCEPTION
RATHER THAN THE RULE. WILL HAVE TO DEAL WITH SOME LEFTOVER WEATHER
IN THE FIRST PERIOD TONIGHT...WITH SMALL POPS (20 PERCENT OR LESS)
IN THE SOUTHERN AND EASTERN COUNTIES.
WHAT CONVECTION WAS LEFT OF BONNIE LATE THIS AFTERNOON WAS FAIRLY
DISORGANIZED LOOKING ON SATELLITE IMAGERY. THE SYSTEM AS A WHOLE
DOES NOT COVER A LOT OF AREA...AND THE COMPUTER MODELS (AND
OFFICIAL TRACK FORECAST) SUGGEST ITS AFFECTS ON CENTRAL ALABAMA
WILL BE PERIPHERAL AT MOST.
SO...WE ARE LEFT WITH ANOTHER HOT DAY ON SATURDAY...AND THEN NOT
QUITE AS HOT ON SUNDAY. THE INDIRECT IMPACT OF BONNIE MAY BE TO
BRING DEEPER MOISTURE (HIGHER DEWPOINTS) INTO OUR AREA BY SUNDAY.
SO EVEN THOUGH TEMPS MAY BE SEVERAL DEGREES LOWER...HEAT INDEX
VALUES MAY NOT BE MUCH LOWER AT ALL DUE TO THE INCREASED HUMIDITY.
LONG RANGE MODELS IN GENERAL AGREEMENT THAT THE UPPER RIDGE WILL
BECOME RE-ESTABLISHED OVER ALABAMA BY THE MIDDLE OF NEXT WEEK.
THUS...ABOVE TO MUCH ABOVE NORMAL TEMPERATURES WILL LIKELY
CONTINUE. THERE IS SOME INDICATION THAT A LONGWAVE TROUGH MAY
ACTUALLY START TO DIG INTO THE EASTERN STATES NEXT WEEKEND. WE
SHALL SEE.
/61/
&&
.AVIATION...00Z TAF DISCUSSION.
AT ISSUANCE...NORTHERN SITES REMAIN FAIRLY QUIET. CU FIELDS ARE
DIMINISHING AND A FEW HIGH CLOUDS REMAIN. THIS WILL BE THE CASE
THROUGH THE MIDNIGHT HOUR WHEN TCL/EET/ANB WILL LIKELY BEGIN TO SEE
SOME MVFR FOG SETTLE IN. TCL COULD SEE MORE HIGH CLOUDS THAN OTHER
SITES AS THE BLOW OFF FROM TROPICAL STORM BONNIE WILL LIKELY ONLY
AFFECT SOUTHWESTERN PORTIONS OF OUR AREA.
FOR THE SOUTHERN SITES OF MGM AND TOI...A LITTLE MORE ACTIVITY AT
ISSUANCE. SHOWERS AND THUNDERSTORMS THAT WERE SCATTERED AT BEST
HAVE BECOME A LITTLE MORE ORGANIZED AND ARE AFFECTING BOTH SITES.
TOI SHOULD BE DONE BY 00Z...BUT MGM COULD STILL SEE SOME TSRA
THROUGH 01Z WITH A WIND GUST TO 30KTS. THERE WILL STILL BE AN
OUTSIDE CHANCE OF SOME ISOLATED SHOWERS OVERNIGHT AT BOTH SOUTHERN
SITES BUT WITH THIS BEING SUCH A SMALL CHANCE...WILL LEAVE OUT OF
PREVAILING. MVFR FOG LIKELY AT BOTH MGM AND TOI AFTER MIDNIGHT AS
WELL AS CURRENT RAINFALL WILL LIKELY INCREASE THE CHANCE OF THIS.
NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF 2010. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.
27
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT SATURDAY FOR ALL OF CENTRAL ALABAMA.
&&
Hazardous weather outlook, Jul 23, 1:42 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 PM CDT FRI JUL 23 2010
ALZ011>015-017>050-241130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
242 PM CDT FRI JUL 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE HEAT ADVISORY REMAINS IN EFFECT FOR ALL OF CENTRAL ALABAMA
TODAY AND TONIGHT. AFTERNOON HIGHS WILL BE NEAR 100 DEGREES AREA
WIDE WITH HEAT INDICES BETWEEN 103 AND 109 DEGREES. OVERNIGHT LOWS
ARE ONLY EXPECTED TO DROP INTO THE MIDDLE 70S.
A FEW STRONG STORMS ARE POSSIBLE THROUGH 8 PM GENERALLY ALONG AND
SOUTH OF INTERSTATE 85. WIND GUSTS TO 45 MPH ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
HIGH TEMPERATURES ARE EXPECTED IN THE 95 TO 100 DEGREE RANGE ON
SATURDAY AFTERNOON. HEAT INDICES WILL BE NEAR 105 DEGREES...
THEREFORE...THE HEAT ADVISORY WILL REMAIN IN EFFECT FOR SATURDAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
75
In the hours before
Special weather statement, Jul 23, 11:41 AM CST, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1241 PM CDT FRI JUL 23 2010
ALZ011>015-017>050-241000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1241 PM CDT FRI JUL 23 2010
...THE FOLLOWING MESSAGE IS TRANSMITTED AT THE REQUEST OF THE
ALABAMA DEPARTMENT OF PUBLIC HEALTH....
THE ALABAMA DEPARTMENT OF PUBLIC HEALTH ADVISES THE PUBLIC TO BE
ALERT TO THE WARNING SIGNALS OF HEAT ILLNESSES NOW THAT THE NATIONAL
WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A HEAT ADVISORY WHICH IS IN
EFFECT THROUGH SATURDAY AFTERNOON FOR CENTRAL ALABAMA.
THE COMBINATION OF HEAT AND HUMIDITY WILL CREATE HEAT INDEX VALUES
NEAR OR ABOVE 105 DEGREES F BOTH THIS AFTERNOON AND FRIDAY
AFTERNOON, ACCORDING TO THE NATIONAL WEATHER SERVICE. IN
ADDITION, OVERNIGHT TEMPERATURES IN MANY AREAS WILL NOT DROP BELOW
75 DEGREES F SO THAT ANY HEAT THAT BUILDS UP IN INDOOR AREAS WILL
HAVE VERY LITTLE OPPORTUNITY TO ESCAPE.
PEOPLE SHOULD DRINK PLENTY OF WATER, STAY IN AN AIR-CONDITIONED ROOM,
AND KEEP OUT OF THE SUN. THE PUBLIC SHOULD ALSO CHECK ON THE ELDERLY
AND ENSURE PETS HAVE PLENTY OF WATER TO DRINK AND A SHADY PLACE TO
COOL OFF.
HEAT RELATED ILLNESSES OCCUR WHEN THE BODY'S TEMPERATURE CONTROL
SYSTEM IS OVERLOADED. THE ALABAMA DEPARTMENT OF PUBLIC HEALTH
CAUTIONS EVERYONE TO BE ALERT TO THE WARNINGS THAT MAY SIGNAL HELP
IS NEEDED.
HEAT STROKE, SOMETIMES CALLED SUNSTROKE, IS THE MOST SERIOUS HEAT
RELATED ILLNESS. IT OCCURS WHEN THE BODY BECOMES UNABLE TO CONTROL
ITS TEMPERATURE. THE BODY'S TEMPERATURE RISES RAPIDLY, THE
SWEATING MECHANISM FAILS AND THE BODY IS UNABLE TO COOL DOWN. BODY
TEMPERATURE MAY RISE TO 106 DEGREES F OR HIGHER WITHIN 10 TO 15
MINUTES. HEAT STROKE CAN CAUSE DEATH OR PERMANENT DISABILITY IF
EMERGENCY TREATMENT IS NOT PROVIDED.
WARNING SIGNS OF HEAT STROKE VARY, BUT INCLUDE THE FOLLOWING:
-AN EXTREMELY HIGH BODY TEMPERATURE (ABOVE 103 DEGREES F)
-RED, HOT AND DRY SKIN (NO SWEATING)
-RAPID, STRONG PULSE
-THROBBING HEADACHE
-DIZZINESS
-NAUSEA
-CONFUSION
-UNCONSCIOUSNESS
GET THE PERSON TO A SHADY AREA, COOL RAPIDLY IN A TUB OF COOL WATER,
PLACE IN A COOL SHOWER, SPRAY WITH COOL WATER FROM A GARDEN HOSE,
SPLASH WITH COOL WATER, OR, IF THE HUMIDITY IS LOW, PLACE IN A
COOL, WET SHEET AND FAN VIGOROUSLY. MONITOR BODY TEMPERATURE AND
CONTINUE COOLING EFFORTS UNTIL THE PERSON'S BODY TEMPERATURE DROPS
TO 101 TO 102 DEGREES F. IF EMERGENCY MEDICAL PERSONNEL ARE
DELAYED, CALL A HOSPITAL EMERGENCY ROOM FOR FURTHER INSTRUCTIONS.
DR. DONALD WILLIAMSON, STATE HEALTH OFFICER, SAID, "HEAT STROKE IS
A LIFE-THREATENING EMERGENCY. A PERSON WITH HEAT STROKE IS LIKELY
TO BE UNCONSCIOUS OR UNRESPONSIVE, SO HE OR SHE CANNOT SAFELY
CONSUME ANY LIQUIDS. UNDER NO CIRCUMSTANCES SHOULD YOU GIVE ANY
ALCOHOL TO A PERSON WITH HEAT STROKE OR ANY HEAT ILLNESS."
FOLLOW THESE PREVENTIVE MEASURES TO AVOID HEAT ILLNESSES:
-DRINK MORE FLUIDS, AND AVOID BEVERAGES CONTAINING ALCOHOL OR
CAFFEINE
-WHEN TEMPERATURES ARE EXTREME, STAY INDOORS, IDEALLY IN AN AIR-
CONDITIONED PLACE
-TAKE A COOL SHOWER OR BATH
-REDUCE OR ELIMINATE STRENUOUS ACTIVITIES DURING THE HOTTEST TIME OF
THE DAY
-PROTECT YOURSELF FROM THE SUN WITH A WIDE BRIMMED HAT, LIGHT-
COLORED AND LOOSE-FITTING CLOTHING
-USE A SUNSCREEN OF SPF 15 OR HIGHER
-NEVER LEAVE PETS OR PEOPLE IN A PARKED VEHICLE.
INDIVIDUALS WITH HEART PROBLEMS, POOR CIRCULATION, DIABETES, A
PREVIOUS STROKE OR OBESITY ARE AT GREATER RISK OF BECOMING SICK
IN HOT WEATHER. THE RISK OF HEAT RELATED ILLNESS MAY INCREASE
AMONG PEOPLE USING MEDICATIONS FOR HIGH BLOOD PRESSURE,
NERVOUSNESS OR DEPRESSION.
FOR MORE INFORMATION, VISIT WWW.ADPH.ORG.
75/LINHARES
Special weather statement, Jul 23, 4:26 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT FRI JUL 23 2010
ALZ037-045-232315-
MACON AL-TALLAPOOSA AL-
526 PM CDT FRI JUL 23 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLAPOOSA AND NORTHERN
MACON COUNTIES UNTIL 615 PM CDT...
AT 523 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR NOTASULGA...MOVING WEST AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LIBERTY CITY...
FRANKLIN...
WOODLAND...
REELTOWN...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
14
Special weather statement, Jul 23, 4:48 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
548 PM CDT FRI JUL 23 2010
ALZ044-046-049-232330-
BULLOCK AL-MONTGOMERY AL-PIKE AL-
548 PM CDT FRI JUL 23 2010
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MONTGOMERY...NORTHWESTERN
BULLOCK AND WESTERN PIKE COUNTIES UNTIL 630 PM CDT...
AT 544 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM HARDAWAY TO PINE LEVEL TO
TROY UNIVERSITY...AND MOVING WEST AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
MEADVILLE...
GOSHEN...
PINE LEVEL...
ANSLEY...
DUBLIN...
14
Special weather statement, Jul 23, 5:09 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
609 PM CDT FRI JUL 23 2010
ALZ043-240000-
ELMORE AL-
609 PM CDT FRI JUL 23 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELMORE COUNTY UNTIL
700 PM CDT...
AT 605 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR REEVES AIRPORT...OR NEAR TALLASSEE...MOVING WEST AT
15 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
WETUMPKA...
EMERALD MOUNTAIN...
BLUE RIDGE...
WARE...
CLAUD...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
14
Thunderstorm Wind, Elmore
- When
- July 23, 5:35 PM CST
- Where
- Elmore County, 1.17 mi W of Ware
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 32.450, -86.070
Several trees were blown down along Rifle Range Road near the intersection of Laprade Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 23 to 25, 20104 deaths · 6 events
- Flash Flooding and Flooding in Illinois, July 23 to 24, 20101 death · $261 million · 61 kt wind · 35 events
- Heat in Georgia, July 23 to 24, 20102 deaths · 1 event
- Tornadoes and Damaging Winds in Pennsylvania, July 23, 2010$400,000 · EF2 · 12 events
- Flooding in Iowa, July 23 to 29, 2010$25 million · 2 events
- Flood in Iowa, July 23 to 25, 2010$26 million · 1 event
- Tornadoes and Flash Flooding in Iowa, July 23 to 24, 2010$1.3 million · EF1 · 13 events
- Flood in Alaska, July 23 to 24, 2010$6.0 million · 1 event
- Tornadoes and Flash Flood in South Dakota, July 23, 2010$1.1 million · EF0 · 34 events
- Flash Flooding and Heavy Rain in Iowa, July 23, 2010$1.5 million · 6 events
- Flash Flood and Flood in Wisconsin, July 23 to 24, 2010$1.3 million · 60 kt wind · 7 events
- Flooding and Damaging Winds in Iowa, July 23 to 24, 2010$437,000 · 61 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253377.